Hail, Eddy
- When
- September 29, 3:38 PM MST
- Where
- Eddy County, 4.52 mi SW of Lakewood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.584, -104.425
Penny sized hail was reported one mile south of Seven Rivers on U.S. Highway 285.
, southerly flow brought abundant moisture from the Gulf of Mexico across southeastern New Mexico. Marginal instability and wind shear contributed to the formation of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
With an upper level high pressure system over the southeastern U.S., southerly flow brought abundant moisture from the Gulf of Mexico across southeastern New Mexico. Marginal instability and wind shear contributed to the formation of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 29, 2:32 PM MST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 432 PM CDT SAT SEP 29 2007 .SHORT TERM... ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO WITH SURFACE DEWPOINTS IN THE 60S EXTENDING WESTWARD TO ALONG THE GUADALUPE AND DAVIS MOUNTAINS. A CONTINUATION OF PRESSURE FALLS ALOFT ACROSS THE SOUTHERN ROCKIES WILL AID IN BRISK SOUTHERLY LOW LEVEL FLOW PERSISTING INTO THE EVENING HOURS WHILE A 40KT SOUTHERLY LOW LEVEL JET REDEVELOPS ACROSS WEST TEXAS AROUND MIDNIGHT. MARGINAL INSTABILITY...AROUND 1000 J/KG...AND SOME VERTICAL WIND SHEAR...25-30KT BULK SHEAR...SHOULD AID IN INITIATING SCATTERED THUNDERSTORMS ACROSS THE WESTERN MOUNTAIN AREAS LATER THIS AFTERNOON...WITH A FEW STORMS DRIFTING EASTWARD ACROSS THE ADJACENT PLAINS DURING THE EVENING HOURS PARTIALLY SUSTAINED BY THE DEVELOPING LOW LEVEL JET. THE VERTICAL WIND SHEAR WILL BE MOSTLY UNIDIRECTIONAL...RESULTING IN THE POTENTIAL FOR MARGINALLY SEVERE HAIL AND STRONG DOWNBURST WINDS NEAR THE MOST INTENSE CELLS DURING THE LATE AFTERNOON AND EVENING HOURS. .LONG TERM... A SERIES OF TROUGHS WILL MOVE ACROSS THE U.S. DURING THE FORECAST PERIOD. DESPITE THIS...WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL REMAIN ON THE EDGE OF MID TO UPPER LEVEL RIDGING THROUGH MOST OF THE WEEK. THERE IS A SLIGHT POSSIBILITY OF ONE OF THESE TROUGHS PULLING A FRONT THROUGH A PORTION OF THE AREA TUESDAY. BOTH THE ECMWF AND THE GFS ONLY PULL THE FRONT THROUGH TO MIDLAND...BUT IT APPEARS TO BE ONLY A WIND SHIFT. NEITHER MODEL HAS ANY PRECIPITATION OR TEMPERATURE CHANGE ASSOCIATED WITH THE FRONT. AS THE RIDGE BUILDS AND DIMINISHES...SEVERAL SHORTWAVES WILL TRANSLATE AROUND THE RIDGE AND THROUGH THE CWA. SOUTHEASTERLY LOW LEVEL WINDS WILL KEEP MOISTURE AROUND AND THE SHORTWAVES WILL PROVIDE LIFT FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SINCE THE TIMING OF THESE WAVES WILL BE IMPOSSIBLE TO NAIL DOWN UNTIL CLOSER TO THEIR OCCURRENCE...WILL SETTLE FOR SOME LOW ORDER POPS THROUGH MOST OF THE PERIOD. FEW CHANGES TO THE GOING FORECAST...TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE NORMAL. && .AVIATION... BREEZY SOUTHERLY WINDS GUSTING UP TO 25KT DURING THE AFTERNOON AND EVENING HOURS WILL SUBSIDE INTO THE 10-15KT RANGE BY MIDNIGHT AS THE LOW LEVEL JET DEVELOPS AND WINDS DECOUPLE. ANY THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING SHOULD REMAIN HIGH BASED THUS MAINTAINING VFR CONDITIONS...UNTIL THE EARLY MORNING HOURS AROUND 08Z WHERE THE LOW LEVEL JET WILL AID IN DEVELOPING BKN/OVC MVFR AND IFR LOW CLOUDS ACROSS MUCH OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 66 89 66 88 / 10 20 10 20 CARLSBAD NM 65 90 63 90 / 20 10 10 30 DRYDEN TX 69 91 68 90 / 10 20 10 10 FORT STOCKTON TX 68 92 66 89 / 10 20 10 20 GUADALUPE PASS TX 60 85 61 84 / 20 20 10 30 HOBBS NM 63 90 65 88 / 20 10 10 20 MARFA TX 54 84 57 84 / 10 20 10 20 MIDLAND INTL AIRPORT TX 65 90 65 88 / 10 20 10 20 ODESSA TX 63 91 67 89 / 10 20 10 20 WINK TX 69 97 69 95 / 10 20 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 PM CDT SAT SEP 29 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 228 PM CDT SAT SEP 29 2007 /128 PM MDT SAT SEP 29 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA GENERALLY WEST OF A LINE FROM SEMINOLE TO FORT STOCKTON TO FORT DAVIS TO CANDELARIA THIS AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED...HOWEVER THE STRONGER STORMS MAY PRODUCE HEAVY RAIN AND WIND GUSTS TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 445 PM CDT SAT SEP 29 2007 NMZ028-292245- EDDY COUNTY PLAINS- 345 PM MDT SAT SEP 29 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF ARTESIA AT 345 PM MDT...MOVING NORTHEAST AT 10 MPH. AREAS AFFECTED INCLUDE ARTESIA... ATOKA...U.S. HIGHWAYS 285 AND 82. GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Holloman AFB radar (KHDX), 168 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail was reported one mile south of Seven Rivers on U.S. Highway 285.
Water up to two feet deep flowed over streets in Lakewood.
A spotter reported a 60 mph wind gust. No damage was reported.
Widespread flooding of streets occurred in Carlsbad.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54569, 54580, 54572, 54577, 54578.